Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 263, NWS Sioux Falls, SD

August 3, 2019Davison County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Aug 3, 2019, 8:35 AM CDT for Davison County, South Dakota. It took effect at Aug 3, 2019, 8:38 PM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2019, 8:35 AM CDT (13:35 UTC)
In effect from
Aug 3, 2019, 8:38 PM CDT
Expired
Aug 4, 2019, 7:55 PM CDT
In force
23 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Davison County, SD

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Firesteel Creek near Mt. Vernon (MTVS2). The gauge peaked at 7.59 ft at Aug 4, 2019, 5:00 PM CDT.

actionminormoderate51008/0308/0408/0508/06
Action stage
7 ft
Minor stage
8 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06477500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Aug 3, 5:55 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 3, 5:55 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
555 AM CDT Sat Aug 3 2019

.SHORT TERM...(Today and Tonight)
Issued at 407 AM CDT Sat Aug 3 2019

A band of heavy rain has developed overnight extending from Yankton
county northward into Hutchinson county, with radar estimates of 2-
4 inches of rainfall around the Yankton area. With strong moisture
transport into the western portion of our CWA, low level
convergence, and model soundings continuing to indicate a deep warm
cloud layer, any convection that develops will have the potential to
produce heavy rainfall through at least mid to late morning, with
the greatest threat remaining over the lower James River
Valley/central MO River Valley. Hi-res CAMs have been playing catch
up through most of the night, generally having QPF output too far
west in comparison to reality, though all continue to point to a
threat of scattered convection even into the afternoon for areas
mainly west of Interstate 29. There will continue to be decent
forcing through the early part of the day as the mid level shortwave
continues to drift to the east, and upper level divergence is
supplied by a jet max streaming from southwestern SD into eastern
NE. By afternoon, forcing begins to weaken, so shower/isolated
thunderstorm activity is expected to wane. Presently forecasting
high temperatures in the upper 70s to lower 80s, though if cloud
cover is more persistent than anticipated it will be a little cooler
than that.

Most models indicate drying by tonight, although some of the CAMs
and the NAM would leave a threat of isolated convection lingering
even into part of the overnight period. At this point, kept the
forecast dry with forcing drifting away, but it may be something
that will have to be updated in future forecasts. Lows tonight will
again be in the 60s.

.LONG TERM...(Sunday through Friday)
Issued at 407 AM CDT Sat Aug 3 2019

Sunday looks to be a better day as upper level ridging in the
western CONUS nudges a bit eastward. With a southeasterly low level
flow taking on a more south/southwesterly direction, temperatures
should warm into the mid and upper 80s.

The quiet weather will be short-lived however, as a cold front
dropping through the region will bring a return of thunderstorm
chances on Monday. Depending on the timing of the frontal passage,
convective parameters would support the threat for a few severe
storms on Monday afternoon and evening.

The remainder of next week looks to have temperatures at or just
below normal in a northwesterly upper level flow across the region.
Hard to pin down timing for convective chances, with no significant
systems expected, though there could be a periodic low chance of
thunderstorms through the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 551 AM CDT Sat Aug 3 2019

Showers and isolated thunderstorms will occur from the Interstate
29 and westward into the afternoon. Most of this activity is
expected to remain just to the south and west of the TAF sites.
MVFR ceilings will linger at KHON through mid afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Aug 3, 4:42 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
442 AM CDT Sat Aug 3 2019

NEZ013-014-SDZ038>040-050-052>071-040945-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
442 AM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and isolated thunderstorms will be possible, mainly
early today. Severe storms are not expected, though locally heavy
rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected to develop across the area on
Monday. A few of these storms could be severe on Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-040945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
442 AM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are expected to develop across the area on
Monday. A few of these storms could be severe on Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:42 AM CDTAreal Flood WarningFSDClay, Hutchinson, Turner, Yankton6 hr
Aug 3, 6:12 AM CDTAreal Flood WarningFSDHutchinson6 hr
Aug 3, 1:33 PM CDTRiver Flood WarningFSDYankton32 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.